Alert archive / New Hampshire / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Gray, ME

June 27, 2005Coos County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jun 27, 2005, 2:20 PM EDT for Coos County, New Hampshire. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2005, 2:20 PM EDT (18:20 UTC)
Expired
Jun 27, 2005, 4:15 PM EDT
In force
115 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Coos County, NH

The radar

The Portland,ME radar (KGYX), 118 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 271823
FFWGYX
NHC007-272015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
220 PM EDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COOS COUNTY IN NORTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...COLEBROOK...BERLIN

* UNTIL 415 PM EDT

* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

.

WEATHER RADAR SHOWS STRONG THUNDERSTORMS PRODUCING UP TO FOUR INCHES 
OF RAIN OVER PORTIONS OF COOS COUNTY.  THESE AREAS INCLUDE EXTREME 
SOUTEHRN COOS COUNTY NEAR ROUTE 302...SOUTH CENTRAL COOS COUNTY JUST 
WEST OF BERLIN...AND OVER NORTHERN COOS COUNTY NORTHEAST OF DIXVILLE 
NOTCH.  ADDITIONAL RAINFALL CAN BE EXPECTED FROM THESE THUNDERSTORMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

THESE THUNDERSTORMS WILL ALSO PRODUCE FREQUENT LIGHTNING STRIKES.  
SMALL HAIL AND WIND GUSTS OF 40 MPH ARE ALSO POSSIBLE.

LAT...LON 4429 7158 4416 7138 4430 7103 4529 7109
      4530 7146

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 9:48 AM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 27, 9:48 AM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
948 AM EDT MON JUN 27 2005

.SHORT TERM (REST OF TODAY)...
THE ZONE FORECASTS WILL BE UPDATED THIS MORNING...MAINLY TO BETTER
DEFINE THE THUNDERSTORM THREAT...AS WELL AS ADDRESS THE SKY COVER.

CURRENTLY...THE BOUNDARY BETWEEN THE MUCH WARMER AIRMASS TO THE
SOUTH AND THE DRIER AIR TO THE NORTH LIES ACROSS EASTERN MA...
SOUTHWEST NH AND NE VERMONT. SOUTHWEST OF THE FRONT...THE AIRMASS
HAS NOT CHANGED MUCH. NORTHEAST OF THE FRONT...THE SHALLOW COOLER
AIR IS IN PLACE. THE 12Z GYX RAOB SHOWS THIS DEPTH AT ABOUT 700
FEET...AND THIS CORRELATES WELL TO THE CEILINGS ON ASOS AND AWOS
REPORTS. THE STRATUS IS STILL IN PLACE WHERE THE INVERSION REMAINS.
MOST OF THE REMAINING STRATUS SEEMS TO BE NEAR RIVERS THIS MORNING.

ABOVE THIS...THE AIRMASS HAS MODIFIED SOME...BUT IS STILL FAIRLY
WARM. FURTHER NORTH...THE AIRMASS HAS MODIFIED TO THE POINT THAT IT
IS NO LONGER CONDITIONALLY UNSTABLE. FURTHER SOUTH...LITTLE AIRMASS
CHANGE HAS OCCURRED.

THE FLOW IN THE MID LEVELS IS WEAK AS THE UPPER HIGHS IS CENTERED
IN SOUTHERN NEW ENGLAND. THE SUBSIDENCE INVERSION IS PRESENT AT
CAR...BUT NOT MUCH ELSE HAS CHANGED. ALSO NOTED THE CIRCULATION OVER
THE DELMARVA THIS MORNING.

FOR THE REST OF THE DAY...THE MAIN FORECAST PROBLEM WILL BE THE
CONVECTIVE THREAT. THE BOUNDARY IN THE LOWER LEVELS WILL BE THE
KEY...SINCE THE AIRMASS TO THE NORTHEAST OF THIS IS NOT
CONDITIONALLY UNSTABLE. THE LOW LEVEL INVERSION...SINCE IT IS NOT
VERY DEEP...SHOULD BE SCOURED BY THE LATE JUNE SUN. THUS...THE
REMAINING STRATUS SHOULD MIX OUT THIS MORNING...AND SKIES SHOULD
BECOME PARTLY CLOUDY IN ALL AREAS.

THE BOUNDARY WILL TRY TO LIFT NORTH THIS MORNING. IT APPEARS TO
WASH OUT OVER NORTHERN NEW HAMPSHIRE AND THE MOUNTAINS OF WESTERN
MAINE. THIS LEFTOVER BOUNDARY SHOULD BE THE FOCUS FOR SUSTAINED
CONVECTIVE ACTIVITY. THE HIGHEST RAIN CHANCES WILL BE PLACED HERE...
WITH A MINIMAL CHANCE LEFT IN PLACE ELSEWHERE...SINCE ANY BOUNDARY
WILL DO FOR CONVECTIVE DEVELOPMENT.

THE CENTRAL AND NORTHERN NEW HAMPSHIRE HAVE THE BEST CHANCE OF
REACHING CONVECTIVE TEMPERATURES. IN THESE AREAS...A WEAK SHEAR AND
DEEP BUOYANCY SHOULD ALLOW FOR HEAVY RAINERS TO DEVELOP. IN
ADDITION...DOWNBURST POTENTIAL...WHILE LOW...IS BEST IN THIS AREA.
WILL ADD SOME ENHANCED WORDING TO THESE AREAS FOR THE AFTERNOON.

NOT MUCH CHANGE ELSEWHERE. THE HIGH TEMPERATURES APPEAR TO BE OK AT
THIS TIME.

ON THE COASTAL WATERS..WINDS CONTINUE FROM THE NORTHEAST...AND THIS
WILL CONTINUE UNTIL THE MOMENTUM SLACKENS LATER THIS MORNING. WINDS
AND SEAS WILL REMAIN BELOW SMALL CRAFT LIMITS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 255 AM EDT MON JUN 27 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...FRONTAL BOUNDARY LOCATED
JUST SOUTH OF THE FORECAST AREA WILL BEGIN TO LIFT NORTWARD AND
DISSIPATE.  STILL CONTINUED HAZY AND HUMID WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS. WILL DROP MENTION OF CONVECTION
FOR TONIGHT.  TEMPERATURES A BLEND OF MAV AND GFS GUIDANCE.

LONG TERM (TUESDAY THROUGH SUNDAY)...HAVE ADJUSTED POPS UP SLIGHTLY
FOR TUE AFTN IN AGREEMENT WITH ADJACENT OFFICES AS WEAK
DISTURBANCES ROTATE THROUGH OUR FORECAST AREA AHEAD OF BROAD UPPER
LEVEL TROUGH.

WSW FLO WEDNESDAY MAY ALLOW FOR VERY WARM TEMPS.  QUESTION IS HOW
MUCH CLOUD COVER WILL THERE BE FROM CONVECTION UPSTREAM.

NO CHANGES TO DATABASE PAST WEDNESDAY.

AVIATION...MVFR/IFR CONDITIONS THROUGH EARLY MORNING...BECOMING
MVFR BY LATE MORNING...THOUGH HAZE WILL CONTINUE TO LIMIT VISIBILITY.
WILL BE GOING BACK DOWN TO MVFR/IFR CONDITIONS AGAIN TONIGHT IN FOG.

MARINE...NO FLAGS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 27, 5:48 AM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
548 AM EDT MON JUN 27 2005

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-280947-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25
TO 40 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
548 AM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 27, 12:42 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1242 PM EDT MON JUN 27 2005

MEZ007>009-NHZ001>003-271941-
CENTRAL SOMERSET ME-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SOUTHERN COOS NH-
INCLUDING THE CITIES OF...BERLIN...BETHLEHEM...COBURN GORE...
COLEBROOK...EUSTIS...JACKMAN...LANCASTER...LINCOLN...LITTLETON...
RANGELEY AND WOODSVILLE
1242 PM EDT MON JUN 27 2005

...SCATTERED STRONG THUNDERSTORMS DEVELOPING ACROSS THE MOUNTAINS OF
NORTHERN NEW HAMPSHIRE AND WESTERN MAINE...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS THROUGH THE AFTERNOON. THE STRONGEST STORMS ARE EXPECTED TO
AFFECT PITTSBURG AND CLARKSVILLE IN COOS COUNTY AND COBURN GORE IN
NORTHERN FRANKLIN COUNTY. ANY OF THESE STORMS MAY PRODUCE WIND GUSTS
TO 45 MPH...PEA SIZED HAIL...AS WELL AS FREQUENT LIGHTNING.

IN ADDITION...BECAUSE THE STORMS ARE EXPECTED TO BE SLOW MOVING... UP
TO 2 INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR. THIS WILL RESULT
IN LOCALIZED STREET FLOODING...AS WELL AS RAPID RISES ON SMALL CREEKS
AND STREAMS.

IF YOU PLAN TO BE OUTSIDE IN THE MOUNTAINS OF NORTHERN NEW HAMPSHIRE
AND WESTERN MAINE THIS AFTERNOON...BE ON THE ALERT FOR THREATENING
WEATHER AND SEEK SHELTER AS THUNDERSTORMS APPROACH.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:19 PM EDTSevere Thunderstorm WarningGYXGrafton41 min
Jun 27, 3:45 PM EDTFlash Flood WarningGYXSullivan2 hr
Jun 27, 4:05 PM EDTFlash Flood WarningGYXCoos115 min

Nearby

Flash Flood Warnings in New Hampshire, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.